Analysis of FDA reports finds a probable signal linking tirzepatide to a rare optic nerve condition
A review of 28 FDA adverse-event reports found a probable signal between tirzepatide and a rare ischemic optic neuropathy, though the study cannot prove the drug caused the cases.
An analysis of the FDA Adverse Event Reporting System (FAERS) identified 28 cases of ischemic optic neuropathy in which tirzepatide — the drug in Mounjaro and Zepbound — was listed as the primary suspect drug, and the authors say the finding meets criteria for a "probable" drug-event association [1].
The study, by Eleonora Castellana and Maria Rachele Chiappetta in the journal Hospital Pharmacy, examined FAERS reports filed from January 2022 through June 2025 using a data-mining tool called OpenVigil 2.1 [1]. Ischemic optic neuropathy is a condition in which blood flow to the optic nerve is reduced; the paper focuses on the non-arteritic anterior form, known as NAION [1]. The authors describe the event as "rare but serious" [1].
Disproportionality analysis produced a reporting odds ratio of 2.599 (95% confidence interval 1.778 to 3.799), a proportional reporting ratio of 2.598 (95% CI 1.778 to 3.797) and a relative reporting ratio of 2.522 (95% CI 1.726 to 3.685), with a chi-squared value of 24.692 [1]. These measures compare how often an event shows up in reports involving one drug with how often it shows up in reports involving other drugs. Applied to these results, Evans criteria supported a "probable" drug-event association [1].
The authors paired the FAERS numbers with Google Trends data from 2020 to 2025, which showed what they call an exponential rise in global search interest in tirzepatide, particularly in Western countries with high rates of obesity and type 2 diabetes [1]. They present the search data as a gauge of public awareness, and they raise the main caveat themselves: as more people search for and read about a possible side effect, more of them may file reports, which can inflate a signal [1].
One limitation is built into the data. FAERS is a system of voluntary reports, and a report does not establish that a drug caused the problem. The paper's abstract does not report the patients' ages, the dose or brand each person used, whether an eye specialist confirmed each diagnosis, whether the patients were taking tirzepatide for diabetes or for weight loss, or how the patients fared. It also does not give a rate of the condition among tirzepatide users, because the total number of people taking the drug is not part of the dataset [1]. The authors conclude that the findings warrant "cautious clinical consideration and further investigation" [1].
Why it matters for patients
Tirzepatide is taken by large numbers of US adults for type 2 diabetes and for weight loss, and NAION can cause sudden, painless vision loss. A "probable" association in a pharmacovigilance database is a signal that calls for more study, not proof that the drug caused these cases. The paper does not recommend any change in how tirzepatide is prescribed, does not call for eye screening, and does not advise anyone to stop or start a medication. It also does not quantify how much risk, if any, an individual patient faces.
Context matters here. The paper's background section notes that concerns have already emerged about eye-related adverse events with tirzepatide, particularly NAION [1]. Rare but serious events are usually weighed against the benefits that led to a prescription in the first place, and a database signal is one input into that weighing rather than a conclusion.
What happens next
The authors call for further investigation of the possible link [1]. The paper does not report any regulatory action, label change, or newly launched study tied to these findings. Whether regulators or the drug's manufacturer will take any step in response to the analysis has not been disclosed [1].
Sources
Semaglutides.org provides information only, not medical advice. Talk to a licensed provider about your own care before making changes. Some telehealth links are affiliate links and are labeled where they appear.